How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Scott Nimmo Your Own Question
Dr Scott Nimmo
Dr Scott Nimmo, Small Animal Veterinarian.
Category: Dog
Satisfied Customers: 18935
Experience:  BVMS, MRCVS. { Glasgow UK }
Type Your Dog Question Here...
Dr Scott Nimmo is online now
A new question is answered every 9 seconds

I gave my 40 lb. dog 1 full tylenol with codeine #4 by accident.

This answer was rated:

I gave my 40 lb. dog 1 full tylenol with codeine #4 by accident. I should have given her 1/4 tablet. This was 6 hours ago. She is agitated and panting. Although she has a throat growth, probably cancer, and she was panting before this.

We are very close to putting her down, but were trying to manage her pain for a while longer since she is still eating. I would let her go tonight if she were peaceful, but she is so upset -it's not good. Help. It's 3:30 am.
Sorry to hear about your dog ...

My name is XXXXX XXXXX I am an experienced small animal veterinary surgeon, I will be very pleased to work with you today and I will try my best to answer to your question to your satisfaction. However to enable me to do so with accuracy I need a little more information, so before we start can you please answer the following ...

1. What strength { mg } was the tylenol with codeine tablet?

Then give me fifteen minutes or so to think things through, prepare an answer, and type things up. I will then get straight back to you and we can talk things over.


Customer: replied 3 years ago.

It doesn't have a strength on the bottle. It was mixed for her by a people pharmacy per my vet's instructions. It simply says give her 1/4 tablet every 8 hours - Tylenol #4. I know it is a high dose of codeine because he told me he was trying to minimize the amount of tylenol. It does say it can cause drowsiness and breathing problems, but she has been very agitated for the last 6 plus hours. Now she seem to be sleeping and snoring, but wakes with a start every few minutes and pants and then goes back to sleep.

Hello again Chris and thanks for waiting.

I have worked out an answer for you, please read it through and see what you think, ... lets get started.

1. In a normal healthy dog the chances are this would not be fatal and the dog would recover, with your dog however because of the disease condition we are not sure but I suspect that in 24 hours your dog will be back to how she was yesterday.

2. Where higher doses of this drug combination are given to dogs then sometimes the opposite to drowsiness can happen, such dogs can be agitated and hyper, this is due to the codeine component. This may well be what you are seeing ...

3. If the tablet was given six hours ago there is not much you can do in terms of antidotes or treatment such as inducing vomiting. All you can do in your situation is to hope for the best and wait until the drug drains out of her system in a normal dog this will take around twelve hours but in a dog with the health problems your one has then this could take much longer.

Sorry I cannot suggest anything more constructive ...

I hope I have covered your question fully enough but if you would like further clarification or to talk things over a bit more then I will be on-line for the next hour or so and I will be more than pleased to continue working with you.


Dr Scott Nimmo and 2 other Dog Specialists are ready to help you
Hello again Chris ,

Just a short note to thank you very much for the good rating, this is very much appreciated.

I will contact you in a couple of days to see how things are going if that is OK with you. I know all this must be a very difficult time for you ...

Kindest regards and good luck with your dog,


Related Dog Questions